Dear Dr. roach: A few years ago, when I was being prepared for a colonoscopy and gastroscopy, I was given an IV line in my right arm with a sedative in it. As I waited to pass out, I saw a large bubble move slowly along the IV line to my arm. I was concerned about an air embolism and called the nurse, who pooh-poohed my concern: “It’s just a bubble! It won’t hurt you.” I insisted to see the nurse on duty, who came over to me, turned off the IV and waved her finger over the line several times so that the air bubble went up in the line. Then she squeezed closed the line, turned the IV back on and tapped the line a few more times, until the air bubble floated in the IV bag and waddled up, she released her sniff on the IV line and said, “There. Are you happy now?” ” and walked away.
Was I right to be concerned? I’m glad the sedative hadn’t kicked in when the problem arose! But I would like to know the answer, just in case this happens again.
Best FM: Before medical school, I had also heard that injecting air into a vein can be fatal, so I understand why you were concerned. However, I have learned that the amount of air it takes to do damage is VERY large. An air bubble can be 0.2 cc and still look quite significant in the IV tubing. The minimum amount that can cause symptoms is a hundred times as much, 20 cc, but it probably takes a lot more to be fatal, usually over 150 cc. I bet nurses hear those concerns often. But it doesn’t excuse her behavior, which sounded quite rude as you describe it.
Dear Dr. roach: Since the AREDS and AREDS-2 supplements are ineffective nearly 70% of the time, recommend that the patient discontinue the AREDS and AREDS-2 if you have a patient who is clearly progressing to the advanced stages of age-related macular degeneration treatments?
Dear MSB: Age-related macular degeneration is a common cause of vision loss in older people. There are two forms: the proliferative or “wet” form is treated aggressively, usually with injections directly into the eye. The more common “dry” form has no treatment other than the blend of vitamins and minerals used in studies. You’re right that the vitamins usually don’t stop the progression of AMD completely, but they can slow it down.
If a treatment doesn’t work, it’s generally wise to stop taking it and try something else. However, as there are no known other treatments for dry AMD, the decision must be made whether there are any drawbacks of the treatment that outweigh the benefits. In this particular case, the AREDS vitamins can slow progression compared to receiving no treatment at all. The risk of treatment is negligible. (The beta-carotene in the original AREDS formulation increased the risk of lung cancer in smokers. Smokers with AMD should stop smoking and use the AREDS-2 formulation.) The cost is quite low, so I generally recommend sticking with it. go with the supplement.
Readers can email questions to ToYourGoodHealth@med.cornell.edu.